Because there have not been any reported cases of an overdose on Tobi, it is not exactly clear what to expect. Some of the possible problems that may occur include hearing loss, muscle weakness, and respiratory failure. Treatment will likely include supportive care to treat any problems that occur.
Tobi® (tobramycin inhalation solution) is a prescription inhaled antibiotic used to treat people with cystic fibrosis. As with any medication, it is possible to overdose on Tobi. The specific effects of an overdose would likely vary, however, depending on a number of factors, including the Tobi dosage and whether it was used with any other medications or substances.
There have not been any reported cases of a Tobi overdose. Therefore, it is not entirely clear what to expect if this occurs.
Tobi contains tobramycin, an aminoglycoside antibiotic. There have been reports of overdoses occurring with tobramycin when given as an intravenous (IV) injection (an injection given into a vein). Symptoms reported from IV tobramycin overdoses include:
- Ringing in the ears
- Hearing loss, especially loss of high-tone hearing
- Failure of the lungs to properly function (respiratory failure)
- A whirling or spinning sensation
- Muscle weakness and paralysis.
However, it is important to note that Tobi is an inhaled medicine, and very little of the drug reaches the bloodstream with normal use. Therefore, an overdose with Tobi may not cause the same symptoms as an overdose with tobramycin injection. In fact, serious side effects from a Tobi overdose are not likely to occur, especially if the overdose is small.
Treatment for a Tobi overdose will mostly involve supportive care, which consists of treating any symptoms that occur as a result of the overdose. For example, supportive treatment options may include:
- Intravenous (IV) fluids
- Close monitoring of the kidneys and lungs
- Hearing tests
- Blood tests to determine how much Tobi is in the bloodstream.
Seek immediate medical attention if you or someone you know may have overdosed on Tobi.